Alert archive / Kansas / Tornado Warnings in 2023

Tornado Warning 15, NWS Wichita, KS

July 16, 2023Barton County, Kansas

NWS Wichita, KS issued this tornado warning at Jul 16, 2023, 6:03 PM CDT for Barton County, Kansas. It was in force for 27 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2023, 6:03 PM CDT (23:03 UTC)
Expired
Jul 16, 2023, 6:30 PM CDT
In force
27 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Barton County, KS

The radar

The Dodge City radar (KDDC), 123 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 6:08 PM CDTTSTM WND DMG2 Ene Great Bend, KSPart of the roof of a church was torn off in town according to a public report relayed via KAKE and KSN. Time is based on other reports.
Jul 16, 6:08 PM CDTTSTM WND DMG2 Ne Great Bend, KSReport from mPING of trees uprooted or snapped. Roof was blown off.
Jul 16, 6:08 PM CDTTSTM WND DMG2 Ne Great Bend, KSReport from mPING: Trees uprooted or snapped; Roof blown off.
Jul 16, 6:13 PM CDTHAIL 2.51 Ene Great Bend, KSHen egg to tennis ball size at Eisenhower School.
Jul 16, 6:15 PM CDTHAIL 41 S Great Bend Airport, KSReport sent via Twitter of baseball sized hail with one softball sized piece of hail in the yard. Time is based on radar.
Jul 16, 6:30 PM CDTTSTM WND DMG1 Ne Great Bend, KSReport from mPING: 3-inch tree limbs broken; Power poles broken.
Jul 16, 6:30 PM CDTTSTM WND DMG1 Ne Great Bend, KSReport from mPING of 3-inch tree limbs broken; Power poles broken.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 3:24 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WFUS53 KICT 162303
TORICT
KSC009-162330-
/O.NEW.KICT.TO.W.0015.230716T2303Z-230716T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
603 PM CDT Sun Jul 16 2023

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  South central Barton County in central Kansas...

* Until 630 PM CDT.
    
* At 602 PM CDT, a severe thunderstorm capable of producing a tornado
  was located just northwest of Great Bend, moving south at 25 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  south central Barton County, including the following locations...
  Great Bend Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3847 9875 3826 9875 3826 9888 3843 9889
TIME...MOT...LOC 2302Z 338DEG 21KT 3837 9884 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

DARMOFAL
2 follow-up statements
628 
WWUS53 KICT 162312
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
612 PM CDT Sun Jul 16 2023

KSC009-162330-
/O.CON.KICT.TO.W.0015.000000T0000Z-230716T2330Z/
Barton KS-
612 PM CDT Sun Jul 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR SOUTH
CENTRAL BARTON COUNTY...
    
At 611 PM CDT, a severe thunderstorm capable of producing a tornado 
was located over Great Bend, moving south at 20 mph. Besides a 
possible tornado, this storm is producing destructive winds in 
excess of 70 mph and golf ball size hail! 

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Great Bend and Great Bend Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3847 9875 3826 9875 3826 9888 3843 9889
TIME...MOT...LOC 2311Z 341DEG 19KT 3833 9880 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

DARMOFAL
424 
WWUS53 KICT 162321
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
621 PM CDT Sun Jul 16 2023

KSC009-162330-
/O.EXP.KICT.TO.W.0015.000000T0000Z-230716T2330Z/
Barton KS-
621 PM CDT Sun Jul 16 2023

...THE TORNADO WARNING FOR SOUTH CENTRAL BARTON COUNTY WILL EXPIRE AT
630 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and 
a Severe Thunderstorm Warning remains in effect for the area until 
630 pm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.

LAT...LON 3847 9875 3826 9875 3826 9888 3843 9889
TIME...MOT...LOC 2320Z 338DEG 21KT 3829 9878 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jul 16, 3:31 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 16, 3:31 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
331 PM CDT Sun Jul 16 2023

.MESOSCALE DISCUSSION...
Issued at 325 PM CDT Sun Jul 16 2023

Convection over NE KS this morning has thrown out a prominent
outflow boundary, currently working its way south to along a line
from KSLN to KEMP to just north of Iola. The western edge of the
outflow is stalling or washing out over central KS, leading to this
portion of the boundary just waggling over central KS for the
afternoon hours. An increasing unstable airmass is located just
south of the boundary, with convergence along the central KS
boundary expected to lead to isolated or scattered storms developing
during max heating, by around 23z. Some question on how widespread
this convection will be, given a warm elevated mixed layer (CAP).
But think isolated storms will develop during max heating. Could
even see development delayed until the weak impulse in central Neb
drops south and interacts with this boundary, by around 23z. The
combination of moderate instability (3500-4000 J/kg SBCAPE) and bulk
shear around 40-45 kts, and decent directional shear, will lead to a
chance of any storm that develops to become a severe supercell with
large hail up to 2 inches in diameter possible. Inverted-V soundings
also suggests a damaging wind threat as the storms evolve later this
evening, potentially propagating to the south.

Propagation of the convection should be to the south, but some
uncertainty on how far south this convection will get, but think if
a storm develops, it may make it south into south central KS by
later this evening, with strong to severe wind gusts possible.
Most of the convection will be diurnally driven, and diminish as
it moves south into warmer temps aloft, and with the loss of max
heating. If you have any outdoor plans, stay weather aware. When
thunder roars, go indoors.

Ketcham

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 325 PM CDT Sun Jul 16 2023

Highlights:

1) Warm up to start the week (around 100 on Tuesday)

2) Thunderstorm potential this evening

Challenges:

1) Precipitation chances and respective coverage today

2) Temperatures, dewpoints and resulting heat indices on Tuesday

Changes:

1) Precipitation chances and timing this eve-Mon

2) Dewpoints on Monday

A trough is situated over Ontario to the upper/mid Mississippi River
Valleys, Great Lakes to the southeast CONUS while a ridge is set up
over the Desert Southwest to Great Basin and British Columbia. There
is an eastward track for both the trough and ridge for Monday.
Another waves moves onshore on Monday which essentially tracks east
and eventually helps squash the ridge. This results in a wave for
Tuesday as the western wave tracks to join the eastern trough.

Hot and humid conditions are anticipated to return early this week
as the ridge shifts east over the area. Warm air advection amplifies
for Tuesday with temperatures around 100 degrees; ensembles indicate
anomalous temperatures at 700 and 850mb Tuesday into Wednesday. Heat
indices are not anticipated to be as high as last week, but they are
calculated to be from 100-105 on Monday and around 105 on Tuesday.
This could lead to the need for an advisory. Given moisture
advection on Tuesday, the NBM may be under doing dewpoints which
occurred last week as well. While the values were not increased, it
is possible that they may need to be bumped up. Since there is still
time to modify the temperatures and dewpoints, any headline
decisions will be held off for now. If you have to work or spend
time outdoors, make sure to drink plenty of fluids and avoid
strenuous activities during the afternoon if possible. On the plus
side, breezy winds are anticipated especially over southern Kansas
at speeds of 20-30 mph ahead of the boundary. These winds will help
what it feels like. Given these winds, wet bulb globe temperatures
(WBGT) are calculated to be lower on Tuesday through some of the
Flint Hills compared to Monday.

.LONG TERM...(Wednesday through Sunday)
Issued at 325 PM CDT Sun Jul 16 2023

Highlights:

1) Cooler by the end of the week

2) Off-and-on chances for showers and storms

Somewhat cooler air works in for Wednesday with a bigger push by the
end of the week into next weekend. Temperatures are forecast to drop
below seasonal normal with highs in the 80s. There are subtle
features that will move through during the end of the week as the
ridge builds again in the west. Periodic chances for showers and
storms are expected with these subtleties. Uncertainty remains in
the coverage and chances for any respective location thus stay
tuned.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1247 PM CDT Sun Jul 16 2023

Convection over NE KS has thrown out a prominent outflow boundary,
currently working its way south to along a line from KSLN to KEMP to
just north of Iola. Think the eastern portion of this outflow will
continue to push south, leading to a wind shift at KCNU within the
next hour or two. But think the western edge of the outflow will
stall over central KS, leading to this portion of the boundary just
waggling over central KS for the afternoon hours.  Increased
moisture and convergence along the central KS boundary will probably
lead to TSRA developing over central KS, for late this afternoon or
early this evening during max heating, by around 23z. Some question
on how widespread this convection will be, given some capping
issues. But think some isolated TSRA will develop, so will include a
VCTS and a tempo group for the KSLN and KRSL taf locations from 23z-
03z.

Propagation of the convection should be to the south, but some
uncertainty on how far south this convection will get, so will
include a VCTS for the KICT and KHUT Tafs as well.

Most of the convection will be diurnally driven, so expect VFR
conditions overnight into early on Mon.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  96  74 102 /  40  10  10   0
Hutchinson      67  96  74 105 /  40  10  10   0
Newton          68  95  74 102 /  40  10  10   0
ElDorado        67  94  74 100 /  30  10  10   0
Winfield-KWLD   69  95  74 101 /  30  10  10   0
Russell         66  97  73 102 /  30   0  10   0
Great Bend      66  96  73 102 /  40   0  10   0
Salina          67  95  73 104 /  40  10  10   0
McPherson       67  94  73 102 /  40  10  10   0
Coffeyville     68  95  74 102 /  30  30  10   0
Chanute         69  94  72 101 /  30  20  10   0
Iola            67  93  71 101 /  30  20  20   0
Parsons-KPPF    68  95  73 102 /  30  20  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Severe Thunderstorm Watch until 10PM for north central and
portions of south central KS.

&&

MESOSCALE...Ketcham
SHORT TERM...Juanita
LONG TERM...Juanita
AVIATION...Ketcham
Hazardous weather outlook, Jul 16, 4:34 PM CDT, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
434 PM CDT Sun Jul 16 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
434 PM CDT Sun Jul 16 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Evening into Tonight

Scattered thunderstorms will be possible this evening through
tonight along and west of the Kansas Turnpike. A few storms may be
severe. The main impacts with the strongest storms will be hail up to
baseball size and wind gusts of up to 70 mph. Locally heavy
rainfall will also be possible and may result in minor localized
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a lingering slight chance for thunderstorms in southeast
Kansas Monday morning into the early afternoon. Severe weather is
not anticipated.

Heat indices ranging from 100 to 105 are forecast during the
afternoon hours on Monday areawide, on Wednesday in southern Kansas
and on Thursday in southeast Kansas. The highest heat indices are
expected to occur on Tuesday with values around 105.

There are chances for thunderstorms in north central Kansas on
Tuesday. Additional chances of storms exist for much of the area from
Wednesday through Saturday. There is potential for a few strong to
severe thunderstorms, but widespread severe weather is not expected
with these storms at this time. Locally heavy rainfall will be
possible as well and could result in minor localized flooding
specifically on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated today and tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Jul 16, 5:35 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
535 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     Hail             5 N Claflin             38.60N 98.54W
07/16/2023  E1.00 inch       Barton             KS   Trained Spotter

            pea to dime size.

&&

bk
Local storm report, Jul 16, 5:46 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
546 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     Tstm Wnd Dmg     3 E Russell Airport     38.87N 98.77W
07/16/2023                   Russell            KS   Emergency Mngr

            5 power poles knocked on Homer Road from
            Bunker Hill to Russell.

&&

bk
Local storm report, Jul 16, 5:53 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
553 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     Tstm Wnd Gst     2 N Hoisington          38.55N 98.78W
07/16/2023  E60 MPH          Barton             KS   Law Enforcement

            sustained 45 to 50 mph, with gusts of 55 to
            60 mph.

&&

bk
Local storm report, Jul 16, 6:00 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
600 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     Hail             2 E Great Bend          38.37N 98.77W
07/16/2023  M1.00 inch       Barton             KS   Emergency Mngr

            600 block of Coolidge.

&&

bk
Local storm report, Jul 16, 6:01 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
601 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     Hail             2 ENE Great Bend        38.38N 98.78W
07/16/2023  M1.75 inch       Barton             KS   Public

            Report from mPING: Golf Ball (1.75 in.).

&&

bk
Local storm report, Jul 16, 6:03 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
603 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     Hail             2 E Great Bend          38.37N 98.77W
07/16/2023  M1.75 inch       Barton             KS   Emergency Mngr

&&

bk

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 4:21 PM CDTSevere Thunderstorm Warning Considerable damage threatICTRussell54 min
Jul 16, 5:07 PM CDTSevere Thunderstorm Warning Destructive damage threatICTBarton, Russell38 min
Jul 16, 5:11 PM CDTTornado WarningICTRussell19 min
Jul 16, 5:36 PM CDTSevere Thunderstorm Warning Destructive damage threatICTBarton, Ellsworth, Rice54 min
Jul 16, 5:59 PM CDTTornado WarningICTBarton20 min
Jul 16, 6:23 PM CDTSevere Thunderstorm Warning Considerable damage threatICTBarton24 min
Jul 16, 6:58 PM CDTSpecial Weather StatementICTEllsworth32 min

Nearby

Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.